UPDATE: Since the incident, the Barbour County Sheriff’s Department posted the following statement on Facebook:

The Sheriff’s Department responded to an incident at Philip Barbour High School today. The nature of the call was that there were a few students who were having very serious and adverse reactions to something. We don’t know what that substance was and respectfully request the public not to assume what that substance was. We need to focus on the health of the students involved. We believe it to be some substance used with a vape but this is not confirmed at this time as the investigation is ongoing. We are confident that it was NOT fentanyl as the symptoms do not fit what a fentanyl overdose resembles. Also, Narcan did not have to be administered. We will continue to work towards completing the investigation and seek disciplinary action to those involved with distributing any foreign/illegal substance into the school. Thank you for your cooperation and help in this matter.

The Barbour County Sheriff’s Department

PHILIPPI, W.Va. (WBOY) — An investigation is underway after three Philip Barbour High School students had to be taken to the hospital Friday.

Barbour County Superintendent Jeff Woofter told 12 News that the students “became ill” and were taken to Broaddus Hospital by ambulance.

Woofter said Barbour County Schools and the Barbour County Sheriff’s Office are both investigating, and that was all that he could share.

12 News has reached out to the Barbour County Sheriff’s Office for more information but has not yet heard back. This story will be updated if and when 12 News does hear back from the sheriff’s office.